An Unusual Case of a Hemolytic Crisis associated with the Initiation of an Aromatase Inhibitor in a Patient with Known History of Paroxysmal Nocturnal Hemoglobinuria

Mutende Jacques Sikuyayenga, Nina Karlin

Abstract


Paroxysmal Nocturnal Hemoglobinuria (PNH) is a rare hemolytic disorder characterized by partial or complete absence of the glycosylphosphatidylinositol-anchored proteins (GPI-AP) on the cell membrane of erythrocytes, platelets, and granulocytes rendering them vulnerable to destruction by the complement system. Various medications can provoke hemolytic crises in PNH or healthy subjects. Aromatase inhibitors (AI), which have revolutionized breast cancer management, are not known to trigger hemolytic crises. We report on a case of a 70-year-old female with PNH who was also diagnosed with breast cancer. Following lumpectomy and adjuvant radiation therapy, she was started on an AI to decrease risk of breast cancer recurrence. A few weeks later, she developed malaise, insomnia, and gross hematuria. Diagnostic workup including flow cytometry revealed a hemolytic crisis related to her PNH. An exhaustive investigation to uncover a potential mechanism that may explain the relation between AI initiation and onset of hemolytic crisis was unrevealing.


Full Text: PDF DOI: 10.5539/cco.v2n1p1

Refbacks

  • There are currently no refbacks.


Creative Commons License
This work is licensed under a Creative Commons Attribution 3.0 License.

Cancer and Clinical Oncology ISSN 1927-4858(Print) ISSN 1927-4866(Online)

Copyright © Canadian Center of Science and Education

To make sure that you can receive messages from us, please add the 'ccsenet.org' domain to your e-mail 'safe list'. If you do not receive e-mail in your 'inbox', check your 'bulk mail' or 'junk mail' folders.